Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 313, NWS Birmingham, AL

June 2, 2003Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2003, 6:44 PM CDT for Tuscaloosa County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 6:44 PM CDT (23:44 UTC)
Expired
Jun 2, 2003, 7:30 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 72 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.7 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

146 
WUUS54 KBMX 022344
SVRBHM
ALC125-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
644 PM CDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 730 PM CDT

* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF SAMANTHA...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...KELLERMAN.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3339 8780 3361 8746 3359 8733 3348 8735
          3340 8723 3333 8718 3325 8770

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:23 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 2, 2:23 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
223 PM CDT MON JUN 02 2003

THE SFC LOW OVER THE LOWER MS RIVER VALLEY CONTINUES TO DEEPEN AND
MOVE TO THE E-NE.  EXPECT THE SHOWERS AND STORMS TO INCREASE INTO THE
NIGHT TIME HOURS FOR US.  A COUPLE OF STORMS MAY REACH SEVERE LIMITS
TONIGHT AND TOMORROW.

WARM FRONT ASSOCIATED WITH SFC LOW WILL CONTINUE TO MOVE NORTHWARD
ACROSS THE CWA.  THIS WILL PUT US IN THE WARM SECTOR OVERNIGHT
KEEPING LOWS NEAR 70 FOR EVERYONE.

TRAILING COOL FRONT SHOULD PUSH ALL THE WAY THROUGH THE CWA BY
MID-DAY ON WEDNESDAY.  EVERYONE SHOULD SEE RAIN BETWEEN NOW AND
THEN.  SOME MORE THAN OTHERS OF COURSE.  MID TO HIGH CLOUDS RETURN ON
THURSDAY FROM THE ACTIVITY THAT WILL BE TAKING PLACE BACK TO OUR
WEST.  RAIN CHANCES LOOKING PRETTY GOOD FOR THE WEEKEND AS WX
PARAMETERS LINE-UP OVER US IN THE SWRLY FLOW.

BHM 070/079 064/080 060/ 7+30
MGM 072/083 067/084 064/ 4+42

.BHM...NONE.
Hazardous weather outlook, Jun 2, 1:30 PM CDT, 5 hours 14 minutes before
ALZ011>015-017>050-022030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A WARM FRONT WILL MOVE NORTHWARD ACROSS THE STATE THIS
AFTERNOON AND EVENING WHICH WILL BRING MOIST AND UNSTABLE AIR BACK
INTO THE AREA. AN APPROACHING LOW PRESSURE SYSTEM ALONG WITH AN UPPER
LEVEL DISTURBANCE WILL COMBINE TO BRING SHOWERS AND THUNDERSTORMS
ACROSS WEST ALABAMA THIS AFTERNOON AND TO THE REST OF THE STATE
THROUGH THE OVERNIGHT HOURS. SOME STORMS WILL BE STRONG WITH AN
ISOLATED SEVERE THUNDERSTORM POSSIBLE.  THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE STRONG GUSTY WINDS, HAIL, AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A WEAK COLD FRONT WILL MAKES ITS WAY THROUGH THE STATE ON TUESDAY.
SOME STRONG STORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING.  ON
WEDNESDAY...THE FRONTAL BOUNDARY HANGS AROUND SOUTHEAST ALABAMA AS
MOIST AND UNSTABLE AIR WILL STILL BE IN PLACE AND MAKE CONDITIONS
FAVORABLE FOR STRONG THUNDERSTORMS.  FOR THE WEEKEND...ANOTHER
COLD FRONT WILL APPROACH ALABAMA...WITH THE POSSIBILITY OF STRONG
THUNDERSTORMS FOR SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SEVERE STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.  HOWEVER THEY ARE ADVISED
TO KEEP UP WITH THE LATEST WEATHER CONDITIONS FOR TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 2, 5:08 PM CDT, 1 hour 36 minutes before
ALZ022-022245-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 PM CDT MON JUN 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR PICKENS COUNTY UNTIL 545 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
ISOLATED THUNDERSTORMS...ONE STORM 7 MILES WEST OF REFORM...AND THE
OTHER STORM 7 MILES SOUTH OF CARROLLTON...MOVING NORTHEAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
CARROLLTON...REFORM...PALMETTO...GORDO AND HARPERS MILL THROUGH 545
PM CDT.

LAT...LON 3346 8821 3353 8809 3353 8785 3319 8784
          3310 8798 3307 8813
Special weather statement, Jun 2, 5:38 PM CDT, 1 hour 6 minutes before
ALZ013-023-022330-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 PM CDT MON JUN 2 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA AND FAYETTE
COUNTIES UNTIL 630 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 15 MILES NORTHWEST OF ELROD...MOVING NORTHEAST AT 25
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FAYETTE AND BERRY
THROUGH 630 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3354 8780 3315 8782 3349 8744 3365 8749
          3389 8769 3384 8792 3355 8791

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:59 PM CDTSevere Thunderstorm WarningBMXLamar46 min
Jun 2, 5:28 PM CDTTornado WarningBMXPickens32 min
Jun 2, 5:47 PM CDTSevere Thunderstorm WarningBMXLamar43 min
Jun 2, 6:01 PM CDTSevere Thunderstorm WarningBMXPickens, Tuscaloosa44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.